Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 16, 2003, 6:56 PM MDT for Crowley County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 6:56 PM MDT (00:56 UTC)
- Expired
- Jun 16, 2003, 8:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Crowley County, CO
The radar
The Pueblo radar (KPUX), 40 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1105 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2278 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
121 WUUS55 KPUB 170056 SVRPUB COC025-170200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 654 PM MDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROWLEY COUNTY IN SOUTHEAST COLORADO * UNTIL 800 PM MDT * AT 654 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 5 MILES NORTH OF ORDWAY...OR ABOUT 24 MILES NORTHWEST OF LA JUNTA...MOVING NORTH AT 5 MPH. * SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF... CENTRAL AND NORTHERN CROWLEY COUNTY THROUGH 800 PM HIGHWAY 71 NORTH OF ORDWAY THROUGH 730 PM AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3820 10384 3821 10361 3850 10358 3851 10392 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:07 PM MDT, 5 hours 49 minutes earlier.
Area forecast discussion, Jun 16, 1:07 PM MDT, 5 hours 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 107 PM MDT MON JUN 16 2003 SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY). SHOWERS AND STORMS ONGOING IN THE MOUNTAINS...WITH MORE CAPE AVAILABLE THAN IN PREVIOUS DAYS. MOSTLY PULSE STORMS...WITH LITTLE SHEAR TO WORK WITH. INCREASE IN MID LEVEL MOISTURE IS REFLECTED IN SATELLITE IMAGERY. LEE SIDE LOW HAS DELAYED UPSLOPE A BIT FROM COS TO PUB...BUT EASTERN MTNS SOUTHWARD TO THE BORDER HAVE KICKED OFF CONVECTION. EXPECT STORMS TO DIMINISH AFTER SUNSET...WITH PERHAPS A STORM OR TWO LINGERING ALONG AN OLD BOUNDARY THROUGH 3 AM. WITH THIS IN MIND...PLUS CURRENT CONVERGENCE CLOUD LINE/STORMS CURRENTLY IN EASTERN LAS ANIMAS COUNTY...REINTRODUCED ISOLD POPS TO THE EAST PLAINS...THEN KEPT ISOLD POPS ALL AREAS UNTIL 9Z. TUESDAY...GRIDS WERE ABOUT 5-8F WARMER THAN GUIDANCE...WITH COOLING TREND LIKELY DUE TO INCOMING MOISTURE AND CLOUD COVER. COOLED PLAINS A BIT...LEFT FAR EAST TEMPS WARM EXPECTING THEYLL GET MORE SUN. ETA DEPICTS CAPES RUNNING UP TO 1200 J/KG...AND NO CIN BY 18Z... SO EXPECT SCATTERED COVERAGE BEGINNING AGAIN ALONG MTNS IN THE AFTERNOON AND EVENING...WITH ISOLD IN THE EAST PLAINS. ONCE AGAIN HEAVY RAIN REMAINS MAIN THREAT...WITH DECENT CAPE BUT LOW SHEAR AND LIGHT NORTHERLY STEERING WINDS. LONG TERM DISCUSSION...(TUESDAY NIGHT THROUGH MONDAY) MAIN CONCERNS ARE PRECIP CHANCES EACH DAY AND TEMPS ON WED. TUE NIGHT A WEAK UPR TROF IS 4CAST TO AFFECT THE AREA BRINGING NRLY WINDS AND KEEPING A GOOD LAYER OF MSTR OVER THE ERN PLAINS THRU THE NIGHT. WITH THE MSTR AND WK UPR LIFT THE MODELS KEEP SOME QPF OVER THE ERN PLAINS THRU THE NIGHT...ILL EXTEND THE PRECIP INTO THE LATE NIGHT HRS. ON WED TEMPS OVR THE AREA DO NOT COOL ALL THAT MUCH...HOWEVER AN ABUNDANCE OF MSTR SHOULD MEAN MOSTLY CLDY SKIES TO GIVE THE ERN PLAINS COOLER TEMPS. THE CHALLENGE IS DECIDING HOW COOL TO GO AS MOS NUMBERS ARE QUITE DIFFERENT. ILL COOL OFF THE MAX T GRID...BUT WILL KEEP IT TOWARD THE HIGH SIDE OF GUIDANCE. WED WILL BE ANOTHER UNSETTLED DAY WITH SCT SHWRS AND TSTMS...AND CURRENT POPS LOOK GOOD. THU AND FRI SOME OF THE MID-LVL MSTR GETS PUSHED EAST...BUT THE AVN STILL SHOWS SOME UPR DISTURBANCES IN THE AREA. EXPECT SOME MORE AFTN AND EVE SHWRS AND TSTMS BUT THE COVERAGE SHOULD NOT BE AS MUCH AS ON WED. TEMPS WILL ALSO BE ON THE RISE. SAT AN UPR TROF MOVE OVR THE STATE. THE COMBINATION OF MSTR ALREADY OVR THE AREA...DAYTIME HEATING AND THE UPR LIFT...SHOULD LEAD TO THE POSSIBILITY OF SHWRS AND TSTMS OVER MUCH OF THE AREA SAT AFTN AND EVE. ILL GO AHEAD AND ADD SOME POPS. ON SUN AN UPR TROF WILL BE MOVING THRU MT AND WY...IT WILL THEN MOVE INTO THE DAKOTAS SUNDAY NIGHT AND CONT PUSHING E MON. MON LOOKS LIKE A DRY DAY AS THAT SYSTEM GETS FTHR E...BUT ON SUN THERE COULD BE SOME SHWRS AND TSTMS OVER NRN PORTIONS OF THE 4CAST AREA...AND MAYBE OVER THE ERN PLAINS IF A BOUNDARY MAKES IT INTO THE AREA. STILL QUITE A FEW IFS AND STILL SEVERAL DAYS AWAY...SO WILL LEAVE THE 4CAST DRY FOR NOW ON SUN. .PUB...NONE.
Hazardous weather outlook, Jun 16, 7:00 AM MDT, 11 hours 56 minutes before
COZ058>089-093>099-171300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT WITH ONE OR TWO THUNDERSTORMS POSSIBLY REACHING SEVERE LEVELS CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND HEAVY RAIN... THUNDERSTORMS ARE FIRST PROJECTED TO DEVELOP OVER THE MOUNTAINS DURING THE EARLY AFTERNOON HOURS AND THEN THREATEN THE I-25 CORRIDOR BY LATE AFTERNOON. THE MAIN THREATS FROM THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE HAIL UP TO 1 INCH IN DIAMETER, WIND GUSTS UP TO 60 MPH, FREQUENT LIGHTNING, AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO TUESDAY THROUGH FRIDAY. ANY STRONGER THUNDERSTORM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...HAIL...AND CLOUD TO GROUND LIGHTNING. THERE IS THE POSSIBILITY THAT NEXT SATURDAY AND SUNDAY WILL DRY OUT...THUS LEADING TO LITTLE OR NO THUNDERSTORM POTENTIAL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1 PM TODAY...ESPECIALLY OVER THE MOUNTAINS AND THE I-25 CORRIDOR. 77/METZE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 56 min |
| Jun 17, 1:59 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 61 min |
| Jun 17, 2:02 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 58 min |
| Jun 17, 3:03 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 87 min |
| Jun 17, 3:18 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.